Home

Loading...

Table of contents

Immune checkpoint inhibitor toxicity

Background

Overview

Definition
Cancer immunotherapy toxicity is an immune activation and inflammatory response resulting from the use of cancer immunotherapies such as CTLA-4 and PDL-1 inhibitors.
1
2
Pathophysiology
Cancer immunotherapy toxicity is caused by therapy-induced activation of the immune system and inflammatory response against the host's healthy tissues.
1
2
Disease course
Clinical manifestations include skin toxicity (dermal hypersensitivity, dermatomyositis, pyoderma gangrenosum, bullous disorders, Stevens-Johnson syndrome/toxic epidermal necrolysis), colitis, hepatitis, endocrinopathies (hyperthyroidism, hypothyroidism, hypophysitis, adrenal insufficiency), pneumonitis, rheumatologic toxicity (polyarthritis, uveitis, sarcoidosis, lupus), neurologic toxicity (myasthenia gravis), renal toxicity (nephritis), ocular toxicity, cardiovascular toxicity (myocarditis, acute cardiovascular collapse), and hematologic toxicity (anemia, myelodysplasia, neutropenia, thrombocytopenia).
1
2
Prognosis and risk of recurrence
Immune-related myocarditis has a mortality rate of approximately 50%.
3
4

Guidelines

Key sources

The following summarized guidelines for the management of immune checkpoint inhibitor toxicity are prepared by our editorial team based on guidelines from the European Society of Cardiology (ESC/ESTRO/EHA/IC-OS 2022), the European Society of Medical Oncology (ESMO 2022,2020,2017), the American Gastroenterological Association (AGA 2021), the European Association for the Study of the Liver (EASL 2019), and the American Society of Clinical ...
Show more

Medical management

Management of infusion reactions
As per ESMO 2017 guidelines:
Discontinue or slow the infusion rate and administer symptomatic treatment in patients with grade 1/2 infusion reactions to atezolizumab, nivolumab, pembrolizumab, or ipilimumab administration. Restart ipilimumab infusion with close monitoring.
B
Discontinue the infusion and administer aggressive symptomatic treatment in patients with grade 3/4 infusion reactions to atezolizumab, nivolumab, pembrolizumab, or ipilimumab administration.
B
Create free account

More topics in this section

  • Management of skin toxicity

  • Management of gastrointestinal toxicity (evaluation)

  • Management of gastrointestinal toxicity (treatment)

  • Management of hepatotoxicity (evaluation)

  • Management of hepatotoxicity (treatment)

  • Management of pancreatobiliary toxicity

  • Management of pulmonary toxicity

  • Management of endocrine toxicity

  • Management of renal toxicity

  • Management of cardiovascular toxicity (evaluation)

  • Management of cardiovascular toxicity (treatment)

  • Management of neurological toxicity

  • Management of hematological toxicity

  • Management of rheumatological toxicity

  • Management of ocular toxicity

Preventative measures

Prevention of infusion reactions
As per ESMO 2017 guidelines:
Consider administering premedication with antipyretics and antihistamines before nivolumab, pembrolizumab, and ipilimumab infusion. Consider observing patients for a short period after ipilimumab infusion.
C
Do not administer premedication before atezolizumab infusion.
D